Cholesterol drug may be leading to weight gain

By Amanda Stewart,

Adults taking statins to control their cholesterol may be gaining weight due to the drug.

This study was published in the journal JAMA Internal Medicine.

Research has shown that patients that are taking statins tend to eat more fat and calories during the day and gain weight faster than those who are not taking statins, according to The Daily Mail. These findings are based on ten years of data from the United States.

This finding has raised questions as to whether patients taking statins have been provided false reassurance when, in reality, they could be at risk of heart attack or stroke. When patients see their cholesterol levels drop, they believe that they can eat more fatty foods, knowing that they have the drug to fall back on. Some patients treat statins like an insurance policy in this way.

“Statins provide a false reassurance,” said Dr. Rita Redberg, the editor of the JAMA Internal Medicine journal. “People seem to believe that statins can compensate for poor dietary choices and sedentary life.”

According to The Associated Press, these findings give doctors an entirely new moral hazard when prescribing statins to patients. Even if the drug is used correctly there are possible side effects including muscle aches and diabetes, so adding in the additional information and doctors have to be extremely careful as to who they prescribe statins.

It will be important for doctors to educate their patients in the fact that it is not enough to just take the medicine.

Fun Stuff

 
 

Join Our Newsletter

Popular Threads